Flash Flood, Lackawanna
- When
- June 1, 6:00 AM EST to 10:00 AM EST
- Where
- Lackawanna County, Scranton
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.437, -75.609 (the zone’s center; the record gives no point)
Heavy rain fell from May 31st into the 1st of June. This rain combined with additional water from an overtopped dam, washed out Smallacombe Drive where Leach Creek goes under it.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Heavy rain fell from May 31st into the 1st of June. This rain combined with additional water from an overtopped dam, washed out Smallacombe Drive where Leach Creek goes under it. The overtopped dam was around a mile upstream of Smallacombe Drive. Other roads that closed were Old Trail Road in the town of Glenburn and Nay Aug Avenue in Scranton. In the town of South Abington, about a foot of water was in the intersection of Northern Boulevard and South Abington Road. Over three inches of rain fell in less than 24 hours. Between May 31st and June 1st, 3.31 inches fell at the Scranton Wilkes-Barre airport in Avoca.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 1, 2:10 AM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 310 AM EDT SUN JUN 1 2003 ANALYSIS SHOWS SFC LOW PRESSURE HAS MADE ITS WAY OFF THE MID ATALNTIC COAST AND CONTINUES TO DEEPEN. MEANWHILE...RAIN CONTINUES ACROSS THE FORECAST AREA WITH THE HEAVIER AMOUNTS MAINLY ACROSS THE WYOMING VALLEY IN PA. BACK EDGE OF PRECIP SITS ACROSS OUR FAR WESTERN COUNTIES ATTM. HEAVIEST PRECIP WILL SHIFT EAST AS THE LOW PULLS AWAY AND BECOME FOCUSED ON OUR EASTERN ZONES THIS MORNING THROUGH EARLY AFTERNOON. THE ETA AND GFS HAVE TRENDED A BIT SLOWER IN THEIR LATEST RUN WITH REGARD TO ENDING OF PRECIP TODAY AND EVENTUAL CLEARING. THIS LOOKS REASONABLE OVERALL GIVEN CURRENT RADAR TRENDS. WILL MAKE SOME ADJUSTMENTS TO OUR CURRENT FORECAST FOR PRECIP TAPERING OFF...PUSHING THINGS BACK A FEW HOURS. LIKEWISE WITH DECREASE IN CLOUD COVER FOR TODAY. ANOTHER STORY FOR TODAY IS WINDS. LOOKS LIKE SOME GUSTS TO 40 MPH POSSIBLE TODAY, ESP ACROSS SOUTHEAST ZONES WHERE ADVISORY IS IN EFFECT FOR TODAY. SOME HIGHER ELEVATIONS POCONOS MAY SEE A GUST TO 50 MPH. STILL, DOES NOT LOOK LIKE A WIDESPREAD EVENT AND IT DOES NOT LOOK LIKE CRITERIA FOR SUSTAINED WINDS WILL BE MET. THUS, IN AGREEMENT WITH PHI AND CTP, WILL DROP THE ADVISORY FOR TODAY WITH NEW ZONES. WEATHER QUIETS DOWN AFTER TODAY PERIOD WITH RETURN OF SUNSHINE FOR MONDAY AND WARMER TEMPS. WEAK TROF DROPS SE ACROSS NYS WITH NW FLOW. WILL CONTINUE PTSUNNY FORECAST. .BGM...NONE. JML
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044 -047-048-072-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 455 AM EDT SUN JUN 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... AREAS OF HEAVY RAIN WILL CONTINUE THIS MORNING, MAINLY ACROSS AREAS EAST OF INTERSTATE 81. SIGNIFICANT PROBLEMS ARE NOT ANTICIPATED, BUT PONDING OF WATER ON ROADWAYS AND LOW-LYING AREAS IS LIKELY. SIGNIFICANT WITHIN BANK RISES OF AREA STREAMS AND CREEKS CAN ALSO BE EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-011500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 440 AM EDT SUN JUN 1 2003 ...AREAS OF HEAVY RAIN WILL CONTINUE THIS MORNING... RAIN...HEAVY AT TIMES...WILL CONTINUE THIS MORNING. AS OF 4 AM, STORM RAINFALL TOTALS GENERALLY RANGED FROM ONE AND ONE HALF TO THREE AND ONE HALF INCHES, WITH THE HIGHEST AMOUNTS GENERALLY ACROSS THE WYOMING VALLEY IN PENNSYLVANIA. UP TO AN ADDITIONAL HALF INCH OF RAIN IS EXPECTED TO FALL THIS MORNING, WITH LOCALLY HIGHER AMOUNTS MAINLY ACROSS THE POCONOS AND CATSKILLS. THE RAIN WILL GRADUALLY END FROM WEST TO EAST, WITH THE POCONOS AND CATSKILLS NOT SEEING THE RAIN TAPER OFF UNTIL ABOUT MID AFTERNOON. ALTHOUGH THE RAIN IS NOT EXPECTED TO CAUSE WIDESPREAD FLOODING, PONDING OF WATER IN POOR DRAINAGE AREAS...SUCH AS LOW-LYING ROADS AND UNDERPASSES...IS POSSIBLE THIS MORNING. SIGNIFICANT WITHIN BANK RISES OF AREA STREAMS AND CREEKS CAN ALSO BE EXPECTED. STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS AND UPDATES...OR VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.
The Binghamton radar (KBGM), 90 km away, was scanning. The volume nearest the first event began at 11:00 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366009.